Medical Definition of Poisoning, silver
Poisoning, silver: Silver poisoning, medically termed argyria, causes ashen gray discoloration of the skin (and other tissues of the body). Due to chronic use of silver salts.
For example, a medical report related the case of a woman, now in her 50s, with discolored skin. At 11 she had been given nose drops of unknown composition for "allergies," her skin had turned gray, and at 15 a skin biopsy confirmed the presence of silver deposition. There had been silver in her nose drops. One time when she was in a hospital, the nurses were alarmed because they thought she had cyanosis (a dusky blue-grey color).
Suspensions of silver are currently available in some health food stores and pharmacies. These silver preparations are promoted as useful for AIDS, cancer, sore throat, meningitis, parasites, chronic fatigue, acne and other disorders.
Source: Bouts, BA: Argyria. New England Journal of Medicine 340:1554, 1999.Source: MedTerms™ Medical Dictionary
Last Editorial Review: 7/1/2016
Medical Dictionary Definitions A - Z
Search Medical Dictionary
- What Is Inherited Lipodystrophy?
- Do You Take Good Care of Your Eyes?
- Tips for a Clean Home & Healthy Cat